Minnesota, 2026

Heavy Snow in Minnesota, February 18 to 19, 2026

February 18 to 19, 2026 · NWS FGF · 12 events in 9 counties and zones

A strong upper low brought heavy snow to much of eastern North Dakota and northwest Minnesota on February 17th and 18th. Snowfall totals ranged from a few inches to nearly 17 inches.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong upper low brought heavy snow to much of eastern North Dakota and northwest Minnesota on February 17th and 18th. Snowfall totals ranged from a few inches to nearly 17 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 18, 6:42 AM CST, 18 minutes earlier. Its key messages:

  • Snow, heavy at times, will continue along and north of Highway 2 today, diminishing tonight. Snowfall totals of 5 to 10 inches are expected with locally higher amounts.
  • Elsewhere, snow or wintry mix today into tonight, but totals will be lower.
Area forecast discussion, Feb 18, 6:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
642 AM CST Wed Feb 18 2026

.KEY MESSAGES...

- Snow, heavy at times, will continue along and north of Highway
  2 today, diminishing tonight. Snowfall totals of 5 to 10
  inches are expected with locally higher amounts.

- Elsewhere, snow or wintry mix today into tonight, but totals
  will be lower.

&&

UPDATE
Issued at 450 AM CST Wed Feb 18 2026

Sfc map at 10z shows surface low near Ortonville MN. Upper low
is moving into southwest MN near Marshall. Moisture feed around
this upper low does exist westward across the fcst area but over
time as the upper low moves east the deeper moisture will be
cutoff so that this aftn into tonight more general light snow.
This light snow lasts into Thursday. In warning area
highlighting the storm total 5-10 inches with locally higher
amounts. Radar has shown overnight variable intensity returns
indicating likely highly variable snow rates thus leading to
higher than usual range of snow accumulations. Did expand the
winter weather advisory southward into rest of SE ND into WC MN
as rain changes to snow with potential for up to 4 inches of
snow thru tonight.

&&

.DISCUSSION...
Issued at 126 PM CST Tue Feb 17 2026

...Synopsis...

Located in the left exit region of a strong 150 knot jet,
cyclogenesis in the lee of the Wyoming Rockies has been ongoing
this morning, with a 985 mb low now analyzed just off the
Bighorn Mountains. This low will track northeastward towards the
ND/MT border, filling with time. Meanwhile further to the
south, surface pressure falls are being observed across northern
NE and southern SD. This lines up well with where another
surface low is advertised by model guidance to develop, track
and deepen over the next 18 hours. Ridging upstream will help to
slow the system down, allowing it to meander across the region
over the next two days. This will set the stage for a large,
impactful winter storm starting this evening, persisting
throughout Wednesday. Thereafter, northwest flow coupled with a
fresh snowpack will result in cooler temperatures late week into
the weekend. A shortwave or two may track through the region
late in the forecast period early next week, but predictability
is too low at this time to determine when/if impacts are
possible.

...Winter Storm...

Satellite displays a dynamic system this afternoon over the high
plains. Strong ascent and warm air advection over the Dakotas is
causing regional radar to light up with echos. Enough dry air in the
column is keeping most of these returns from reaching the ground.
However, this will quickly change during the late afternoon and
evening hours.

As the low to our south near the SD/NE state line
rapidly deepens, a strong band of frontogensis will work from south
to north across our FA. Everything is in place to help fuel heavy
precipitation rates, ranging from a low level jet of up to 70 knots
feeding moisture into an atmospheric column that features lapse
rates of up to 7 C/km. This northward lifting band will form
during the evening hours, and persist much of tonight.
Precipitation will start as rain, heavy at times. With
instability present, a few rumbles of thunder cannot be ruled
out, especially in the southern Red River Valley into west
central MN.

As temperatures fall this evening into tonight, moderate to heavy
rain will transition to heavy snow. This transition will occur first
near the International Border. Snowfall rates of 1+ inch per hour
are forecasted within this band. Right now, the most likely area to
experience 1+ inch per hour rates is along or just north of the
Highway 2 corridor. Global ensembles have been locked onto the
idea for the past day or so of a further south and slower
storm. Current placement of the developing low, along with
where we are observing pressure falls in northern NE/southern SD
would seem to confirm this. Recent CAM model guidance has also
fallen in line with the idea of a more southern track over the
past 12 hours or so. Overnight, radar trends will need to be
monitored in case another tier of counties south needs to be
added to either the warning or advisory headlines.

When you combine the heavy snowfall rates with easterly winds of up
to 30 mph, blizzard-like conditions are expected for at least
several hours in the winter storm warning area. These visibility
reductions will be strongly tied to snowfall rates. Snowfall
rates will decrease in intensity Wednesday morning into the
afternoon, with wandering bands of heavier snow still likely
area wide. Conditions will improve Wednesday night, as snow
finally lightens up. However, for areas that see significant
accumulations, severe drifting snow will continue to drive
impacts even if visibilities improve.

As for snowfall totals, a general 5 to 10 inches of snow is forecast
for counties along and north of US Highway 2. There will be pockets
that receive more then this, especially in northeastern North
Dakota where the residence time of the heavy snow band looks to
be a bit longer, with someone likely to see a foot of snow. One
way to gauge how much snow your location will receive is before
going to bed, ask yourself when you look outside, is it
snowing? If you are already seeing snow at 8-11 PM, for the
remainder of the event you will experience snow, and your totals
will be towards the upper end of the snowfall range. If it is
still raining at 11PM, that will eat into snowfall totals, so
when you wake up Wednesday morning, do not be surprised if only
a couple of inches have accumulated. This will particularly be
true in places like Grand Forks, Hillsboro, Thief River Falls,
and Bemidji. One last impact to touch on: rainfall totals just
south of where we transition to snow will be quite heavy, a
quarter inch or greater. If this occurs over an urban area,
where ice is blocking drainages, ponding of water may occur.

Overall, this will be a dynamic system with a wide variety of
impacts. Please continue to monitor the forecast, and heed any
warnings and advisories that have been issued for this evening into
Wednesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 640 AM CST Wed Feb 18 2026

Snow is expected most of the day across the area and at all TAF
sites. Ceilings likely to remain below 1000 ft agl thru the day
into this evening, but vsbys will vary in snowfall from 1/2SM to
over 3SM at times. Winds east-northeast 10-20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until midnight CST tonight for NDZ006>008-
     014>016-026-027-054.
     Winter Weather Advisory until midnight CST tonight for NDZ024-
     028>030-038-039-049-052-053.
MN...Winter Storm Warning until midnight CST tonight for MNZ001-
     004>009-013>017.
     Winter Weather Advisory until midnight CST tonight for MNZ002-
     003-022>024-027>032-040.

&&

UPDATE...Riddle
DISCUSSION...Rafferty
AVIATION...Riddle
Hazardous weather outlook, Feb 18, 5:21 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
521 AM CST Wed Feb 18 2026

MNZ003-027>032-040-NDZ038-039-049-052-053-191130-
Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
521 AM CST Wed Feb 18 2026

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

Accumulating snow will impact our region into tonight. Please
check weather.gov/fgf for the latest up to date winter weather
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering light snow Thursday. For the rest of the period the
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030-
054-191130-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
521 AM CST Wed Feb 18 2026

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Accumulating snow will impact our region into tonight. Please
check weather.gov/fgf for the latest up to date winter weather
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lingering light snow Thursday. For the rest of the period the
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Feb 18, 1:08 AM CST, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
108 AM CST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Snow             Devils Lake             48.11N 98.86W
02/17/2026  M4.0 Inch        Ramsey             ND   Public

            snowing at time of observation.

&&
Local storm report, Feb 18, 3:10 AM CST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
310 AM CST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Snow             Warroad                 48.91N 95.32W
02/18/2026  M4.5 Inch        Roseau             MN   Public

0230 AM     Snow             Roosevelt               48.80N 95.10W
02/18/2026  M4.0 Inch        Roseau             MN   Public

0200 AM     Snow             5 N Bemidji             47.55N 94.88W
02/18/2026  M2.0 Inch        Beltrami           MN   Public

&&
Local storm report, Feb 18, 5:43 AM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
543 AM CST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     Snow             Devils Lake             48.11N 98.86W
02/18/2026  M8.0 Inch        Ramsey             ND   Public

            Ruler measurement on deck. Light snow
            falling.

0542 AM     Snow             Devils Lake             48.11N 98.86W
02/18/2026  M12.0 Inch       Ramsey             ND   Public

            two reports of estimated one foot of snow.

0442 AM     Snow             Wadena                  46.44N 95.13W
02/18/2026  M2.0 Inch        Wadena             MN   Public

            Snow Falling.

0441 AM     Snow             Thief River Falls       48.11N 96.18W
02/18/2026  M4.0 Inch        Pennington         MN   Public

            at least 4 inches. Snow falling.

&&
Local storm report, Feb 18, 6:46 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
646 AM CST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Snow             1 NNW Grand Forks       47.93N 97.08W
02/18/2026  M2.8 Inch        Grand Forks        ND   CO-OP Observer

            Snowing at observation. 2.9 inches is total
            since 00z (6 pm Wed). CO-OP Observer station
            GRFN8 Grand Forks ND (NWS).

&&
Local storm report, Feb 18, 7:00 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
700 AM CST Wed Feb 18 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     Snow             Park River              48.39N 97.74W
02/18/2026  M4.0 Inch        Walsh              ND   Public

0656 AM     Snow             Reynolds                47.67N 97.11W
02/18/2026  M3.5 Inch        Traill             ND   Public

            still snowing.

0658 AM     Snow             Lisbon                  46.44N 97.68W
02/18/2026  M1.5 Inch        Ransom             ND   Public

0653 AM     Snow             Devils Lake             48.11N 98.86W
02/18/2026  M12.0 Inch       Ramsey             ND   Public

            Report from Hwy 19 and US 2 corner in Devils
            Lake.

0659 AM     Snow             1.5 N East Grand Forks  47.95N 97.02W
02/18/2026  M4.0 Inch        Polk               MN   Public

0656 AM     Snow             Alvarado                48.19N 97.00W
02/18/2026  M4.0 Inch        Marshall           MN   Public

            Still snowing.

0500 AM     Snow             Bagley                  47.52N 95.40W
02/18/2026  M3.0 Inch        Clearwater         MN   Public

0100 AM     Snow             Puposky                 47.68N 94.91W
02/18/2026  M3.0 Inch        Beltrami           MN   Public

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, North Beltrami

When
February 18, 7:00 AM CST
Where
North Beltrami forecast zone
Reported by
CoCoRaHS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Received a report of 6.2 inches of snow from CoCoRahs station 7 miles NE of Puposky, MN. Station MN-BM-48.

Heavy Snow, South Beltrami

When
February 18, 7:33 AM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Received a public report of 6 inches of snow in Bemidji, MN.

Heavy Snow, North Beltrami

When
February 18, 1:58 PM CST
Where
North Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Received a public report of 6 inches of snow in Blackduck, MN.

Heavy Snow, West Polk

When
February 19, 7:00 AM CST
Where
West Polk forecast zone
Reported by
CoCoRaHS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Received a report of 11 inches of snow from a CoCoRahs station 5 miles north of East Grand Forks, MN. Station MN-PK-22.

Heavy Snow, West Becker

When
February 19, 7:00 AM CST
Where
West Becker forecast zone
Reported by
CoCoRaHS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Received a report of 6.5 inches of snow from a CoCoRahs station 5 miles NNW of Cormorant, MN. Station MN-BK-6.

Heavy Snow, South Beltrami

When
February 19, 7:00 AM CST
Where
South Beltrami forecast zone
Reported by
CoCoRaHS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Received a report of 6.4 inches of snow from a CoCoRahs station 5 miles SSE of Turtle River, MN. Station MN-BM-15.

Heavy Snow, Hubbard

When
February 19, 7:00 AM CST
Where
Hubbard forecast zone
Reported by
CoCoRaHS
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Received a report of 5.9 inches of snow from a CoCoRahs station 1 mile NNE of Park Rapids. Station MN-HB-40.

Heavy Snow, Wilkin

When
February 19, 7:00 AM CST
Where
Wilkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Received a report of 5.5 inches of snow from a CoCoRahs station 1 mile ENE of Wolverton, MN. Station MN-WK-05.

Heavy Snow, West Otter Tail

When
February 19, 9:00 AM CST
Where
West Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Received a public report of 9 inches of storm total snow 3 miles NW of Vergas, MN.

Heavy Snow, West Polk

When
February 19, 2:14 PM CST
Where
West Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Received a public report of 9 inches of storm total snow 2 miles east of Mallory, MN.

Heavy Snow, West Marshall

When
February 19, 4:00 PM CST
Where
West Marshall forecast zone
Reported by
Emergency Manager
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Emergency manager in Warren, MN reports 10 inches of storm total snow.

Heavy Snow, Red Lake

When
February 19, 5:00 PM CST
Where
Red Lake forecast zone
Reported by
Emergency Manager
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Emergency manager in Red Lake Falls, MN reports 6 inches of storm total snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321139, 1321137, 1321140, 1321141, 1321142, 1321143, 1321144, 1321145, 1321138, 1321146, 1321148, 1321153.